Budd-Chiari syndrome is a rare condition caused when blood clots reduce or entirely block blood flow out of the liver. The chances of getting this syndrome are less than one in a million. Budd-Chiari syndrome causes blood to pool in the liver, making it swollen and painful. Fluid also leaks out of the liver into the abdomen. The resulting buildup of fluid there is known as ascites. In addition, fluid may collect in the legs and feet, which most often occurs in advanced cases of the syndrome, and it is known as peripheral edema. Patients with Budd-Chiari syndrome often experience symptoms such as fatigue, breathing difficulties, trouble eating, nausea, and jaundice. Some patients may have an enlarged spleen. This condition typically happens in patients who already have other underlying health problems. Lupus, inflammatory bowel disease, Behcet disease, and Sjogren syndrome are considered potential causes of Budd-Chiari syndrome. Individuals of all ages, genders, and races are affected equally by the disease, and it is a lifelong illness.The steps listed below are often used in the treatment of Budd-Chiari syndrome.
Medications are generally the first line of treatment for Budd-Chiari syndrome. Most patients will need to take anticoagulants, such as warfarin and heparin, throughout their lives to prevent the formation of blood clots. Side effects of these medications include feeling cold, bruising or bleeding easily, headaches, dizziness, and blood in the urine or bowel movements. Doctors typically recommend diuretics to relieve the buildup of fluid that frequently occurs in patients with this syndrome. These drugs increase urine output and allow the body to release excess fluid. Patients are advised to follow a diet low in sodium to reduce the amount of fluid accumulation they experience. In some individuals with Budd-Chiari syndrome, symptoms may appear suddenly as the result of a blood clot. These patients are given thrombolytic medicines to help dissolve clots.
Keep reading to reveal more methods of treating Budd-Chiari syndrome now.